Drug allergy symptoms are effects that happen when you’re allergic to a drug. Taking the drug triggers your immune system to react. The symptoms of these reactions are different from other side effects of the drug. They range from mild to severe, with symptoms of anaphylaxis being the most severe.
Many drug allergies will not cause symptoms the first time you use the drug. In fact, you may use the drug several times without any reaction. When a drug does cause a reaction, though, the symptoms usually appear soon after you take it. And anaphylaxis symptoms usually begin within moments of taking the drug.
During a mild allergic reaction, you may have one or more of the following symptoms:
- skin rash
- itchy skin or eyes
- joint aches or swelling
- tender lymph nodes
Severe symptoms often indicate a life-threatening reaction called anaphylaxis. This reaction affects many of your body’s functions. Anaphylaxis symptoms include:
- tightening of your throat and difficulty breathing
- swelling of your lips, mouth, or eyelids
- abdominal pain
- nausea, vomiting, or diarrhea
- dizziness or lightheadedness
- palpitations (rapid or fluttering heartrate)
If you experience any symptoms of a severe reaction to a drug, you should seek emergency medical care immediately.
You should call your doctor any time you have an unexpected symptom from a drug. Mild allergic symptoms usually stop once you stop taking the drug. However, you shouldn’t stop taking a drug without talking to your doctor first.
Your doctor will also need to rule out other possible causes of your symptoms. Having the doctor see you while you are experiencing a reaction may help them confirm the cause of your symptoms. It may also help your doctor determine the best treatment for the reaction or help them choose a different drug.
Many drugs can cause an allergic reaction. It’s important that your doctor know your complete medical history when prescribing a drug to you. Make sure you tell your doctor about any allergies you have, including reactions you’ve had to any medication you took in the past. If you’ve had an allergic reaction to a drug, you shouldn’t take that drug again.